Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 293, NWS Jackson, MS

June 28, 2019Copiah County, Jefferson County, Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 28, 2019, 1:53 PM CDT for Copiah County, Jefferson County, Lincoln County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2019, 1:53 PM CDT (18:53 UTC)
Expired
Jun 28, 2019, 2:31 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Copiah County, MS, Jefferson County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:57 PM CDTTSTM WND DMG6 Ssw Smyrna, MSMULTIPLE TREES AND POWER LINES DOWN ON HIGHWAY 28. THERE ARE ALSO REPORTS OF TREES BLOCKING PART OF HIGHWAY 28.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS54 KJAN 281853
SVRJAN
MSC029-063-085-281945-
/O.NEW.KJAN.SV.W.0293.190628T1853Z-190628T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
153 PM CDT Fri Jun 28 2019

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in south central Mississippi...
  Southeastern Jefferson County in southwestern Mississippi...
  Southwestern Copiah County in central Mississippi...

* Until 245 PM CDT.

* At 153 PM CDT, a severe thunderstorm was located over Allen, or 14
  miles northwest of Brookhaven, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Caseyville around 215 PM CDT.
  Loyd Star around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3178 9084 3179 9081 3178 9074 3181 9074
      3189 9043 3162 9037 3161 9082
TIME...MOT...LOC 1853Z 334DEG 7KT 3174 9061 

HAIL...0.88IN
WIND...60MPH
 
$$

TW
2 follow-up statements
028 
WWUS54 KJAN 281909
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
209 PM CDT Fri Jun 28 2019

MSC029-063-085-281945-
/O.CON.KJAN.SV.W.0293.000000T0000Z-190628T1945Z/
Lincoln MS-Jefferson MS-Copiah MS-
209 PM CDT Fri Jun 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN LINCOLN...SOUTHEASTERN JEFFERSON AND SOUTHWESTERN
COPIAH COUNTIES...

At 209 PM CDT, a severe thunderstorm was located near Caseyville, or
12 miles northwest of Brookhaven, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Loyd Star around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3176 9084 3181 9041 3162 9037 3161 9082
TIME...MOT...LOC 1909Z 334DEG 7KT 3171 9059 

HAIL...0.88IN
WIND...60MPH
 
$$

TW
792 
WWUS54 KJAN 281931
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
231 PM CDT Fri Jun 28 2019

MSC029-063-085-281940-
/O.CAN.KJAN.SV.W.0293.000000T0000Z-190628T1945Z/
Lincoln MS-Jefferson MS-Copiah MS-
231 PM CDT Fri Jun 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN...
SOUTHEASTERN JEFFERSON AND SOUTHWESTERN COPIAH COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Jefferson County and Franklin County until 315 PM CDT.

LAT...LON 3176 9084 3181 9041 3162 9037 3161 9082
TIME...MOT...LOC 1925Z 334DEG 7KT 3167 9057 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:02 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 28, 1:02 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
102 PM CDT Fri Jun 28 2019

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions occurring today and should continue, especially for
TAF sites across the east. KJAN/KGLH/KHKS/KGWO may or will see
storms today which will reduce ceilings and visibility to MVFR or
lower. Storms should diminish this evening. /28/

&&

.DISCUSSION...
Showers and storms continue to slide down through the western half
of the forecast area as an upper low pressure system meanders
across the northern part of the area. Expect this to continue
through the day, with storms mainly affecting the western part of
the region. Some storms could bring damaging winds and hail to the
region and the marginal risk still looks reasonable. Minor
adjustments needed for the forecast this morning. /28/

Prior discussion below:

Today through tonight:

The convective scenario for today could end up being similar to
yesterday as we watch a meandering upper level low continue to dig
southward around the eastern periphery of an expanding
subtropical high over the central CONUS. Colder air aloft (H500 T
~ -10 deg C) and lift associated with the low will continue to
interact with a very moist airmass to bring another round of
potentially organized storms today per latest CAM guidance. The
difference today will be the earlier onset of storms given that a
few showers and storms have already developed over north MS, and
a westward shift in focus area for potentially severe downbursts.
With that said, SPC has introduced a marginal risk for severe
storms for mainly western portions of the forecast area and will
include that in the HWO/graphics this afternoon. Otherwise,
expect storms to diminish this evening with a mostly quiet
overnight. /EC/

Saturday through next Thursday:

A weak mid/upper level low will continue to meander about the
western Gulf of Mexico Saturday into Sunday. This weakness over
the region will aid in the development of mainly diurnal showers
and storms over the CWA during this time, with a passing complex
of storms not out of the question, particularly Saturday. Gusty
winds and frequent lightning will be possible with the storms.
Otherwise, highs Saturday and Sunday will range from the upper 80s
to lower 90s. Lows each night will range from the upper 60s to
lower 70s.

Rain chances wane a bit on Monday, and continue on the low end of
the spectrum through Thursday.  This is as a result of high pressure
aloft building into the region, and remaining as such through the
remainder of the period.  These rain chances will remain primarily
diurnally driven during the week, while dissipating shortly after
sunset each evening.  Highs during this time will range from the
lower to middle 90s, with some afternoon heat index values creeping
up to around the century mark.  Lows each night will fall to the low
and middle 70s. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       85  68  89  70 /  59  20  40  28
Meridian      89  69  91  72 /  51  23  41  26
Vicksburg     86  68  87  71 /  63  33  44  25
Hattiesburg   89  69  89  71 /  52  28  54  31
Natchez       88  68  87  70 /  64  38  57  29
Greenville    82  69  88  71 /  66  37  31  19
Greenwood     82  69  88  72 /  58  19  34  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Jun 28, 4:12 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
412 AM CDT Fri Jun 28 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040>042-
047-048-053-054-059>063-290915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Washington-Humphreys-Issaquena-Sharkey-Yazoo-Warren-
Hinds-Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-
412 AM CDT Fri Jun 28 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, south central Mississippi, southwest Mississippi,
and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Scattered to numerous storms are expected to develop with
daytime heating, and a few of these could become severe,
especially this afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ025>033-036>039-043>046-049>052-055>058-064>066-072>074-290915-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-
Kemper-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
412 AM CDT Fri Jun 28 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 28, 11:47 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
1147 AM CDT Fri Jun 28 2019

ARZ075-MSZ018-034-281715-
Chicot AR-Washington MS-Bolivar MS-
1147 AM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHICOT...
NORTHWESTERN WASHINGTON AND SOUTHWESTERN BOLIVAR COUNTIES UNTIL 1215
PM CDT...

At 1147 AM CDT, Meteorologists were tracking a strong thunderstorm
near Lamont, or 10 miles northwest of Greenville, moving southeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lamont around 1205 PM CDT.
  Greenville, Metcalfe and Winterville around 1215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3351 9090 3327 9106 3345 9130 3357 9121
      3357 9120 3358 9118 3358 9115 3359 9115
TIME...MOT...LOC 1647Z 299DEG 11KT 3349 9118

JC
Special weather statement, Jun 28, 12:05 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
1205 PM CDT Fri Jun 28 2019

MSZ035-036-042-281800-
Humphreys MS-Yazoo MS-Holmes MS-
1205 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HOLMES...NORTH CENTRAL
YAZOO AND HUMPHREYS COUNTIES UNTIL 100 PM CDT...

At 1205 PM CDT, Meteorologists were tracking a strong thunderstorm
near Belzoni, moving southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thornton around 1220 PM CDT.
  Tolarville around 1230 PM CDT.
  Coxburg around 1235 PM CDT.

Other locations impacted by this storm include Eden and Silver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3294 9009 3280 9042 3307 9066 3309 9066
      3310 9069 3311 9068 3312 9070 3314 9070
      3317 9068 3320 9068 3327 9045 3324 9042
      3325 9038 3324 9037 3328 9038 3328 9036
      3330 9035 3332 9028
TIME...MOT...LOC 1705Z 332DEG 27KT 3317 9042

JC
Special weather statement, Jun 28, 1:08 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
108 PM CDT Fri Jun 28 2019

MSZ048-054-281845-
Copiah MS-Hinds MS-
108 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS AND
NORTHWESTERN COPIAH COUNTIES UNTIL 145 PM CDT...

At 108 PM CDT, Meteorologists were tracking a strong thunderstorm
over Carpenter, or 19 miles west of Crystal Springs, moving southeast
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dentville and Barlow around 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3179 9072 3195 9071 3206 9072 3215 9061
      3192 9043
TIME...MOT...LOC 1808Z 332DEG 9KT 3201 9068

TW
Special weather statement, Jun 28, 1:19 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
119 PM CDT Fri Jun 28 2019

LAZ025-281845-
Tensas LA-
119 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS PARISH UNTIL
145 PM CDT...

At 119 PM CDT, Meteorologists were tracking a strong thunderstorm
over Cooter Point, or 20 miles north of Ferriday. This storm was
nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Helena around 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3191 9154 3191 9153 3193 9151 3195 9151
      3196 9153 3197 9152 3201 9136 3187 9129
      3181 9154 3190 9156
TIME...MOT...LOC 1819Z 344DEG 4KT 3192 9145

TW
Special weather statement, Jun 28, 1:35 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
135 PM CDT Fri Jun 28 2019

MSZ043-048-281900-
Hinds MS-Madison MS-
135 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HINDS AND SOUTH
CENTRAL MADISON COUNTIES UNTIL 200 PM CDT...

At 135 PM CDT, Meteorologists were tracking a strong thunderstorm
near Clinton, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Clinton around 140 PM CDT.
  Jackson around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3220 9038 3238 9046 3256 9019 3243 9006
      3242 9006 3242 9007 3240 9007 3238 9010
      3236 9010 3236 9011 3234 9011 3232 9014
      3233 9015 3230 9016
TIME...MOT...LOC 1835Z 336DEG 22KT 3240 9029

TW
Special weather statement, Jun 28, 1:49 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
149 PM CDT Fri Jun 28 2019

MSZ054-059-062-281930-
Jefferson MS-Copiah MS-Lincoln MS-
149 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
SOUTHEASTERN JEFFERSON AND SOUTHWESTERN COPIAH COUNTIES UNTIL 230 PM
CDT...

At 149 PM CDT, Meteorologists were tracking a strong thunderstorm
over Allen, or 14 miles southwest of Hazlehurst, moving southeast at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Caseyville around 220 PM CDT.
  Loyd Star around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3175 9081 3187 9051 3162 9038 3161 9082
TIME...MOT...LOC 1849Z 334DEG 7KT 3176 9061

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:03 PM CDTSpecial Weather StatementJANAdams27 min
Jun 28, 8:23 AM CDTSpecial Weather StatementJANHolmes37 min
Jun 28, 10:08 AM CDTSpecial Weather StatementJANSunflower37 min
Jun 28, 10:09 AM CDTSpecial Weather StatementJANBolivar36 min
Jun 28, 10:41 AM CDTSpecial Weather StatementJANSunflower49 min
Jun 28, 11:40 AM CDTSpecial Weather StatementJANSharkey35 min
Jun 28, 11:47 AM CDTSpecial Weather StatementJANWashington28 min
Jun 28, 12:05 PM CDTSpecial Weather StatementJANHumphreys55 min
Jun 28, 1:08 PM CDTSpecial Weather StatementJANCopiah37 min
Jun 28, 1:16 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah31 min
Jun 28, 1:35 PM CDTSpecial Weather StatementJANHinds25 min
Jun 28, 1:49 PM CDTSpecial Weather StatementJANCopiah41 min
Jun 28, 2:11 PM CDTSpecial Weather StatementJANJefferson34 min
Jun 28, 2:18 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson32 min
Jun 28, 2:41 PM CDTSpecial Weather StatementJANAdams34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.